MAUDE Adverse Event Report: BARD ACCESS SYSTEMS 5 FR D/L POWERPICC FULL TRAY; PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS 5 FR D/L POWERPICC FULL TRAY; PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER
Catalog Number 1275108
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device has not been returned to the manufacturer, at this time, for evaluation.A lot history review (lhr) of reav0690 showed no other similar product complaint(s) from this lot number.Device not yet returned for evaluation.
 
Event or Problem Description
It was reported by the facility that a catheter was found to have had a crack in the side of it at 7cm from the hub.It had 2cm external catheter length and had been dwelling for 5 days.It presented as medication leaking out the insertion site.Nurse reported they can come up with no explanation for why the catheter developed a crack 5cm up from the insertion.No harm to patient, picc was replaced.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a crack in the catheter is confirmed, and the cause is determined to be use-related.The device returned is one triple lumen 5 fr powerpicc catheter, reportedly from a dot stc ppicc, 5 fr tl, full w/tcs product.Visual observation of the returned catheter showed that the clamps were not engaged and each of the three extension legs were discolored.The catheter terminated at the 48-cm depth marks, and all depth marks from 0- to 48-cm were visible.Some raised and discolored material appeared to be present starting at about the 6-cm depth mark, moving toward the 7-cm depth mark.The three needleless injection caps found loose upon evaluation were unremarkable except that two of them had greenish valves and one was white/clear.A small amount of unidentified residue was found on the three extension legs.Tactual evaluation found that the space between the 6-cm and 7-cm depth marks contained a raised area.Microscopic evaluation found a hole at the point of raised material between the 6- and 7-cm depth marks.It was a longitudinal hole, with straight edges.The surface of the split was granular and irregular.The length of the hole found in the catheter was between 0.4 and 0.5 cm long.The material on each side of the split was found to be wavy, showing that the material had likely undergone some stretching.Functional testing found that each of the three lumens were patent to infusion through their respective female luers.However, during infusion of the white-hubbed extension leg, water exited preferentially through the hole found between the 6- and 7-cm depth marks.During the infusion of the two other lumens, water did not exit from the hole, even when the distal end of the catheter was compressed.Covering of the hole and infusing the white lumen could not identify any particular obstruction.The granular texture of the split is indicative of a tearing failure mode, and is not consistent with a cut with a sharp instrument.The material on each side of the split was found to be wavy, showing that the material had likely undergone some stretching.The split is confined to the one lumen (the white).This is consistent with a burst failure resulting from overpressurization, such as when infusing against resistance or infusing with a syringe smaller than 10 ml.Because the white lumen is not a power-injectable lumen, if power injection were attempted via this route, it may have resulted in such a burst.The source of the resistance is unknown, but such sources may include kinking, solidified infusate, etc.---- the ifu warns to not flush against resistance and to avoid kinking of the catheter, mixing of incompatible drugs, and excessive exposure to incompatible chemicals.¿when using alcohol or alcohol-containing antiseptics with polyurethane piccs, care should be taken to avoid prolonged or excessive contact.Solutions should be allowed to completely dry before applying an occlusive dressing.Chlorhexidine gluconate and/or povidone iodine are the suggested antiseptics to use.¿ alcohol should not be used to lock, soak or declot polyurethane piccs because alcohol is known to degrade polyurethane catheters over time with repeated and prolonged exposure.¿ ¿ do not wipe the catheter with acetone-based solutions, tincture of iodine or polyethylene glycol-containing ointments.These can damage the polyurethane material if used over time.¿ ¿ use of lumens not marked ¿power injectable¿ for power injection of contrast media may cause failure of the catheter.¿ ¿do not use a syringe smaller than 10 ml to flush and confirm patency.Patency should be assessed with a 10 ml syringe or larger with sterile normal saline.Upon confirmation of patency, administration of medication should be given in a syringe appropriately sized for the dose.Do not infuse against resistance.¿ ¿avoid placement or securement of the catheter where kinking may occur, to minimize stress on the catheter, patency problems or patient discomfort.¿ ¿the catheter must be secured in place to minimize risk of catheter breakage and embolization.¿ ¿¿when alcohol is used as a skin prep, it must be allowed to completely air dry before proceeding with insertion.¿ ¿note: the powerpicc® catheter features a reverse-taper catheter design.Resistance may be felt approximately 7cm distal of catheter hub when introducing the catheter into the sheath due to an increase in outer diameter (o.D.) the introducer may be partially split, but not removed to facilitate insertion of the catheter past this point if necessary.¿ ¿flushing ¿ flush each lumen of the catheter with 10 ml of saline every 12 hours or after each use.Use a 10 ml or larger syringe.In addition, lock each lumen of the catheter with heparin flush solution.Usually, 1 ml per lumen is adequate.Disconnect the syringe and attach a sterile end cap to the catheter hub and tighten securely.Prior to blood sampling when infusing tpn, follow routine maintenance procedure except use 20 ml saline and flush to clear tpn from the catheter.If resistance is met when flushing, no further attempts should be made.Further flushing could result in catheter rupture with possible embolization.Refer to institution protocol for clearing occluded catheters.Note: when injecting or infusing medications that are incompatible, you should always flush the catheter with a minimum of 10 ml saline before and after the medication.Caution: to reduce potential for blood backflow into the catheter tip, always remove needles or syringes slowly while injecting the last 0.5 ml of saline ¿ occluded or partially occluded catheter catheters that present resistance to flushing and aspiration may be partially or completely occluded.Do not flush against resistance.If the lumen will neither flush nor aspirate and it has been determined that the catheter is occluded with blood, a declotting procedure per institution protocol may be appropriate.¿.

Brand Name
5 FR D/L POWERPICC FULL TRAY
Common Device Name
PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6157936
Report Number3006260740-2016-00665
Device Sequence Number16376711
Product Code LJS
UDI-Device Identifier00801741034541
UDI-Public(01)00801741034541(17)180128(10)REAV0690
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K091324
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/28/2018
Device Catalogue Number1275108
Device Lot NumberREAV0690
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/21/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/09/2016
Supplement Report FDA Received Date01/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1